MAUDE Adverse Event Report: COOK INC ADVANCE 35 LP LOW PROFILE BALLOON CATHETER; DQY CATHETER, PERCUTANEOUS

COOK INC ADVANCE 35 LP LOW PROFILE BALLOON CATHETER; DQY CATHETER, PERCUTANEOUS
Model Number G52271
Medical Device Problem Code Material Rupture (1546)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 02/18/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Occupation: non healthcare professional.This report includes information known at this time.A follow-up report will be submitted should additional relevant information become available.
 
Event or Problem Description
It was reported, an advance 35 lp low profile balloon catheter ruptured during an angioplasty procedure of two stents (manufacturer unknown) due to in-stent restenosis.The lesion was located in the (b)(6) male's completely occluded left popliteal artery.Access was gained from the right groin.The rupture occurred when attempting to deflate the balloon inside the stent.The balloon was unable to completely enter the cook 6fr sheath for removal because it appeared to "ball up" at the end.The balloon did track over another manufacturer's 0.14 wire and was removed with the sheath (although not completely inside the sheath).The balloon did not separate.The procedure was completed with another sheath and another balloon.According to the initial reporter, another manufacturer's inflation device was used.The type and ratio of contrast was unknown.Only one inflation was performed; the pressure was over nominal pressure but not over burst pressure.The patient's vessel was neither tortuous nor calcified.There was no angulation present.It is not certain if the complaint device ruptured longitudinally or circumferentially.The patient did not experience any adverse effect nor require additional procedures as a result of this occurrence.
 
Additional Manufacturer Narrative
Investigation/evaluation: reviews of the dimensional verification, complaint history, device history record, documentation, drawing, instructions for use (ifu), quality control, and a visual inspection of the returned device were conducted during the investigation.The visual inspection of the returned package confirmed that complaint balloon catheter was returned with the 6 french sheath on the shaft (b)(4) for investigation.Both devices had biological matter present throughout them.The balloon material appeared to have ruptured circumferentially, with a small longitudinal tear on a section.The inner shaft, below the balloon material, was elongated and thinned.There was no evidence of the product being manufactured out of specification.The elongated section of the shaft may have been caused when difficult in removing the balloon catheter was experienced.Additionally, a document based investigation evaluation was performed.A review of the device history record showed no nonconforming events which could contribute to this failure mode.It should also be noted there were no other reported complaints for this lot number.Furthermore, reviews of the drawings, quality control procedures, and the overall design history file were conducted, and no gaps were discovered.Moreover, an ifu is provided with the device.This documentation notes the device is indicated for percutaneous transluminal angioplasty (pta) of lesions in peripheral arteries; including iliac, renal, popliteal, infrapopliteal, femoral and iliofemoral; and obstructive lesions of native or synthetic arteriovenous dialysis fistulae.It does not address those lesions which have previously had a stent placed and restenosis has occurred.Upon withdrawal, negative pressure is to be maintained.The document also instructs that if balloon pressure is lost and/or the balloon ruptures, deflate the balloon and sheath as a unit.Once the balloon ruptured, negative pressure was reported to have been maintained and initially the balloon was attempted to be removed through the sheath.When the customer was having difficulties with this, the sheath and balloon were removed together, as indicated in the ifu.The case description, compared to the product labeling, provided no evidence to support the customer misused the device in a way that led to the balloon rupture.When reviewing the product labeling, also provided with the device, it was noted that this balloon device was compatible with a 5 french sheath.During the procedure, a 6 french sheath was used.However, the size should not have interfered with the performance of the balloon catheter.Based on the information provided and the examination of the returned product, investigation has concluded that a root cause for this event could not be determined.We will continue our monitoring of similar complaints and have notified the appropriate personnel of this event.Measures are being conducted to address this failure mode.Per the quality engineering risk assessment no further action is required.This report is required by the fda under 21 cfr part 803.This report is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement made in it is intended to be an admission that any cook device is defective or malfunctioned; that a death or serious injury occurred; or that any cook device caused or contributed to; or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
No additional information regarding the patient and/or event has been received since the previous medwatch report was sent.

Brand Name
ADVANCE 35 LP LOW PROFILE BALLOON CATHETER
Common Device Name
DQY CATHETER, PERCUTANEOUS
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key8358203
Report Number1820334-2019-00453
Device Sequence Number2254094
Product Code DQY
UDI-Device Identifier10827002522715
UDI-Public(01)10827002522715(17)191110(10)7433811
Combination Product (Y/N)N
Initial Reporter StateMI
Initial Reporter CountryUS
PMA/510(K) Number
K091527
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 05/06/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date11/10/2019
Device Model NumberG52271
Device Catalogue NumberPTA5-35-135-7-2.0
Device Lot Number7433811
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/26/2019
Initial Date Received by Manufacturer 02/18/2019
Supplement Date Received by Manufacturer05/01/2019
Initial Report FDA Received Date02/21/2019
Supplement Report FDA Received Date05/06/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age70 YR